Volume 7, Issue 2, 2001
Coenzyme Q10 (CoQ10) is a component of the respiratory chain with antioxidant properties that has in recent years been advocated as a therapy for heart disease. In the cases of hypertrophic cardiomyopathy and congestive heart failure, the evidence supporting CoQ10 use is diminished by experimental design flaws, while that opposing its use is based on relatively solid planning. Although critical analysis of studies up to date suggests that CoQ10 does not have a significant effect on relieving aspects of heart disease, technical difficulties in delivering the supplement to human myocytes may have more to do with this observation than an inability of CoQ10 to alleviate symptoms. Further exploration of the subject is needed.
Despite all the uncertainty surrounding the nature and efficacy of St. John's Wort, its use has skyrocketed in the past decade. This has created great concern among the scientific and healthcare communities, particularly in light of recent research on the numerous potential drug interactions of this herbal supplement. The F.D.A. issued a warning in February 2001 about the possibility of SJW decreasing the effectiveness of numerous prescription drugs, and recent reports show that the concomitant use of SJW lowers the plasma concentrations of some drugs. Decreased serum concentrations of cyclosporin, warfarin, indinavir, Digoxin, oral contraceptives, migraine medications, theophylline, and other HIV-1 protease inhibitors have all been reported. There are two mechanisms of action of SJW that are thought to be responsible for the increased metabolism - and the commensurate decrease in effectiveness - of these drugs: SJW is believed to enhance the activity of Cytochrome P450 enzymes, as well as the activity of the drug efflux transporter P-glycoprotein. Such findings are compelling the F.D.A. to act quickly in requiring herbal manufacturers to begin labeling bottles of SJW with a clear warning about these possible drug interactions. However, much more needs to be done in educating healthcare professionals to actively seek awareness of their patients' use of SJW through routine inquiries about their use of all herbal remedies.
Up to a quarter of female athletes may experience exercise-induced amenorrhea, depending on the type of sport and the level of competition. This amenorrhea is a component of the Female Athlete Triad, a term used to describe three interrelated conditions commonly seen together in the elite female athlete: chronic dieting and/or disordered eating, amenorrhea, and decreased bone mass. Leptin, a hormone secreted by adipose tissue and believed to play a central role in eating behaviors and energy balance, is frequently diminished in athletes with exercise-induced amenorrhea. Increasing evidence points to this hormone as a critical "messenger" that enables the body's nutritional and energy status to influence its reproductive axis. One proposed model suggests that low levels of insulin, a direct effect of low glucose levels, may inhibit leptin synthesis and secretion. This decrease in leptin levels, combined with a fall in T3 thyroid hormone, may serve to suppress the reproductive axis and decrease basal metabolic rate. In the case of the amenorrheic athlete, then, falls in leptin levels may serve as neuroendocrine adaptation to insufficient energy intake, shutting down the energy-costly reproductive system (2). in a situation of perceived energy deficiency.